Barbiturate medications were once prescribed to help people get the rest they needed. The potent sedatives acted quickly to help people calm down or fall asleep, especially those with anxiety or anxiety-related disorders. The medicines have also been prescribed to treat epilepsy, insomnia, and seizure disorders.
Unfortunately, the addictive properties of barbiturates appealed to recreational drug users in the 1960s and 1970s, which, in time, proved dangerous as people overdosed on the medications and died. Today, barbiturates have been phased out for other medicines that are deemed safer to use. However, barbiturates are still prescribed infrequently for specific medical purposes.
Luminal is among the barbiturates still used for patients who need the medication to help control seizures or treat insomnia or anxiety. The medication can be effective when used in therapeutic doses. But once an addiction to Luminal is underway, danger awaits.
Luminal is the trade name for phenobarbital or phenobarbitone. It is a prescription medication that can be taken by mouth as a capsule or tablet, or as an elixir. Some patients may take it as an injectable solution or compounding powder. Once it is in the body, it may take 30 minutes to an hour to take effect. Patients can expect the medication’s effects to last between six to eight hours after it’s ingested.
Phenobarbital is in a class of drugs called barbiturate anticonvulsants/hypnotics. WebMD explains what the drug does, writing that, “It works by controlling the abnormal electrical activity in the brain that occurs during a seizure. This medication is also used for a short time (usually no more than two weeks) to help calm you or help you sleep during periods of anxiety. It works by affecting certain parts of the brain to cause calming.”
The health website also says Luminal can be used by itself or with other medicines that help control seizures. The medication may also be used in the treatment of drug withdrawal. It can be administered during the medical detoxification phase for people who are being treated for alcohol and benzodiazepine abuse.
Because Luminal is a sedative, it depresses the central nervous system and produces more of the natural brain chemical called gamma-Aminobutyric acid (GABA). This neurotransmitter induces relaxation and causes users to feel drowsy and calm. When the drug is abused, the brain will become dependent on Luminal for GABA and stop making the chemical on its own.
Some users find the side effects unbearable when they quit using Luminal abruptly, which isn’t recommended. This happens because the brain responds to the lack of GABA by experiencing a “crash.” When this happens, all of the symptoms the drug previously blocked suddenly reappear and overwhelm the brain and body.
As WebMD noted, Luminal is intended for short-term use, which is no more than two weeks. Users are advised to take it as directed by a physician. Long-term use is dangerous because it can be habit-forming and lead to developing an addiction. Even people who take the drug in therapeutic doses can develop a habit. Using Luminal excessively or in higher doses than prescribed can create a higher tolerance for the medication. If more of the drug is taken because it doesn’t seem to be working like it used to, this is an early sign that an addiction to Luminal is underway.
RxList explains why a growing tolerance to Luminal is deadly, writing, “As tolerance to phenobarbital develops, the amount needed to maintain the same level of intoxication increases; tolerance to a fatal dosage, however, does not increase more than two-fold. As this occurs, the margin between an intoxicating dosage and fatal dosage becomes smaller.”
If you or someone you know is misusing or abusing Luminal, there are ways to tell. These signs or symptoms, which are unique to barbiturates, could be present:
The following are signs of Luminal dependence, and they also indicate that addiction could be forming:
Ready to get Help?
We’re here 24/7. Pick up the phone.
Excessive Luminal use can lead to a rapid dependence on this drug. While some users will try to quit the drug on their own, doing so is not recommended. Convulsions that happen as a result of severe Luminal withdrawal can be fatal. Also, ending the use of a drug suddenly can increase the chances of going back on it to stave off withdrawal symptoms, which could lead to an overdose. Accidental overdoses are known to happen with barbiturates because the gap between a safe dose and a deadly dose is narrow.
Once a substance abuse problem reaches the addiction stage, treatment for it usually requires care at an accredited facility that treats substance use disorders. If you or someone you know is seeking recovery for Luminal dependence, enrolling in a reputable drug rehab program is a place to start.
How long treatment lasts depends on factors that are unique to the person who needs treatment. These include a person’s age, sex, health, medical history, lifestyle, and substance use history. The National Institute on Drug Abuse recommends that recovery programs last at least 90 days.
Medical detoxification, or detox for short, is usually the first step. During this time, medical professionals will monitor you as the drug is removed from your system. Your vitals, such as your heart rate and blood pressure, will be tracked, and you may be given medications that keep you safe and comfortable during withdrawal.
Without a professional detox, ending dependence on an addictive substance can be uncomfortable and lead to severe complications.
After detox ends, you likely will be advised to enroll in a recovery program that involves one or several placements among the continuum of care, as outlined by the American Society of Addiction Medicine.
The settings along the continuum offer people in recovery the opportunity to address their addiction and begin to heal. These treatment programs are often tailored to an individual’s needs and preferences so that they can get the most out of their program.
Luminal is a dangerous medication when not used correctly, and mishandling it can be deadly. Overdose can occur without warning, as the window between a therapeutic dose and a deadly one is slim.
If an overdose on Luminal is suspected, these signs and symptoms might be present:
Call 911 for emergency care or seek medical attention at your nearest hospital emergency department.
Convulsions and delirium are severe withdrawal symptoms of Luminal use. If you or someone you know has recently stopped using Luminal and experienced these symptoms, seek medical attention right away. Do not ignore these signs.
Medical News Today. Fast Facts on Barbiturates. Everything you need to know about barbiturates from https://www.medicalnewstoday.com/articles/310066.php
Luminal Oral: Uses, Side Effects, Interactions, Pictures, Warnings & Dosing. (n.d.). Retrieved from https://www.webmd.com/drugs/2/drug-57128/luminal-oral/details
RxList. (2019, March 5). Phenobarbital (Phenobarbital): Side Effects, Interactions, Warning, Dosage & Uses. Retrieved from https://www.rxlist.com/phenobarbital-drug.htm#side_effects
NIDA. (January, 2018). “Principles of Drug Addiction Treatment: A Research-Based Guide (Third Edition).” National Institute on Drug Abuse. Retrieved from https://www.drugabuse.gov/publications/principles-drug-addiction-treatment-research-based-guide-third-edition/frequently-asked-questions/how-long-does-drug-addiction-treatment
American Society of Addiction Medicine. (2015, May 13) ASAM Continuum. Knowledge Base. What are the ASAM Levels of Care? Retrieved from https://www.asamcontinuum.org/knowledgebase/what-are-the-asam-levels-of-care/